Washington, 2021

Hail and Damaging Wind in Washington, June 14 to 15, 2021

June 14 to 15, 2021 · NWS PDT · 2 events in 2 counties and zones

Upper level trough with mid to high level jet support moved northeast across Oregon and Washington, producing showers with embedded strong thunderstorms during the early morning hours and in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Upper level trough with mid to high level jet support moved northeast across Oregon and Washington, producing showers with embedded strong thunderstorms during the early morning hours and in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 14, 9:40 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 14, 9:40 PM PST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1040 PM PDT Mon Jun 14 2021

Updated Aviation Discussion

.SHORT TERM...Showers and thunderstorms have developed east of the
Cascades, with two south-north oriented lines--one across the
western Columbia Basin and north central Oregon and another line
across Baker and Union Counties. Storms have produced mostly in-
cloud lightning and occasional CG strikes with rainfall amounts up
to 0.1 inch. A combination of rain cooled air and a tight
pressure gradient has resulted in localized wind gusts of 35-45
mph and as high as 50 mph. Minor updates to the forecast were to
bump up winds in a few locations and add the potential for gusty
winds with thunderstorms tonight. SPC scaled back the marginal
risk tonight with only a small portion of our forecast area, and I
agree.

An interesting frontal boundary will set up from the eastern
Columbia Basin to the Blue Mtn Foothills tonight. Aided by a mid
and high level jet with H7 winds of around 45 kts, there will be a
3-6 hour period of widespread precipitation after midnight. QPF
amounts of 0.25-0.5 inch are possible. CAMS models have been
consistently showing this band, although the HRRR has been on the
lower end of the range with the latest runs. By 15Z, the band
will be east and out of the area. Wister/85

&&

.AVIATION...06Z TAFs...Based on forecast soundings and NBM CIG
heights, the 06Z TAFs at RDM, BDN, ALW and PDT show lowering CIGS
over the next several hours and are forecast to lower to around 2500-
3500 feet due to showers.  Showers will taper off and conditions
will improve by 15Z.  From 15Z-00z, widespread VFR conditions are
expected with CIGS 6-12K feet and higher clouds above. After
00Z/16th, clouds will lift and clear out and will be FEW-SCT Tuesday
evening. Winds are generally 15 kts or less but gusts to 20-25 kts
are possible near showers and Tuesday afternoon.  Wister

&&

.PREV DISCUSSION... /issued 455 PM PDT Mon Jun 14 2021/

REST OF SHORT TERM...through Wednesday...Tomorrow, the upper
level trough will breakdown and lift to the northeast with the
bottom of the trough passing over the PacNW. This will help to
produce another round of showers mainly across the mountain areas
and into the Lower Columbia Basin through the afternoon, then
quickly diminishing by late tomorrow. Breezy westerly winds will
develop across the forecast area by the afternoon as a marine push
aided by the trough passage develops. Though winds will be
increasing, fire weather concerns will be low as increased
relative humidities linger.

By Wednesday, the trough will be east of the region with a dry
westerly flow aloft. Cloud cover from the previous days will give
way to mostly cloudy skies and calm conditions at the surface. The
dry zonal flow into the region will persist into the extended
period, and will be the start of a drying and warming trend.
Lawhorn/82

LONG TERM...Thursday through Monday...
The dominant feature heading into the extended timeframe will be a
pronounced upper level ridge that looks to build into the Pacific
Northwest from the Southern Rockies and Desert Southwest region.
This will likely bring a resurgence of summer temperatures and
perhaps increasing fire danger with breezy conditions and low
humidity.

From Thursday through Saturday, ensembles are in rather good
agreement regarding the northwestward translation of the upper
ridge. A clustering approach to assessing the ensembles reveals most
of the disagreement stems from the exact placement of the upper
ridge as it eventually makes its way north and west toward the
coast. With heights rising each day through week's end, expect a
noted warming trend Friday into the weekend with a return of
widespread 80s and 90s. The Extreme Forecast Index (EFI) from the
ECMWF suggest that while hot temperatures will make a return,
exceptionally or unusually hot conditions for mid to late June are
not currently expected with values around 0.75 to 0.8. That being
said, Heat Risk will increase to moderate levels for sensitive
groups by Friday, so staying hydrated and limiting time outdoors
will become important.

In addition to the increasing heat, humidities will fall into the
critical range, generally 10 to 15 percent across much of the
Columbia Basin each afternoon. Winds look rather marginal right now
for critical fire weather conditions, but moderate confidence (40%
to 60%) exists that at least a few areas of the Columbia Basin will
see overlapping critical wind and humidity, especially on Saturday.

From Sunday into early next week, uncertainty increases as ensembles
depict a weak troughy pattern developing as the upper ridge builds
offshore. Ensemble clusters fall into two main camps, one with the
upper ridge a bit farther east, maintaining hotter conditions. The
second scenario is one where the upper ridge becomes centered
offshore, allowing a weak troughy pattern to develop across the
Pacific Northwest. The outcome will have a substantial impact on high
temperatures beyond the weekend, with the first scenario maintaining
hot conditions, and the second promoting something closer to
seasonal normals. This is captured well when assessing NBM spread
for maximum temperatures, which reveals highs ranging from the mid
80s to near 100 degrees depending on the ultimate outcome. Either
way, the continuation of dry conditions and potential for low
humidity will maintain an elevated fire risk heading into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  74  46  79 /  70  30   0   0
ALW  59  76  51  81 /  80  40  10   0
PSC  61  80  53  83 /  70  20   0   0
YKM  53  77  46  82 /  50  10   0   0
HRI  59  79  50  84 /  60  30   0   0
ELN  50  72  46  79 /  50  20  10   0
RDM  46  69  39  79 /  30  40   0   0
LGD  53  70  44  76 /  70  50  10   0
GCD  52  74  44  81 /  50  50  10   0
DLS  56  76  51  84 /  30  20  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...85
LONG TERM....84
AVIATION...85

In the hours before

Local storm report, Jun 14, 5:43 PM PST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
643 PM PDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     RICHLAND                46.29N 119.29W
06/14/2021  E50 MPH          BENTON             WA   PUBLIC

            50 MPH ESTIMATED WIND GUST FROM SOCIAL MEDIA

&&

JGOATLEY
Special weather statement, Jun 14, 10:59 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1159 PM PDT Mon Jun 14 2021

ORZ502-507-WAZ029-030-150745-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
1159 PM PDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA...NORTH
CENTRAL UNION...NORTHWESTERN WALLOWA...SOUTHEASTERN WALLA WALLA AND
COLUMBIA COUNTIES UNTIL 1245 AM PDT...

At 1158 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tollgate, or 18 miles southeast of Walla Walla, moving north at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walla Walla, Dayton, Waitsburg, Prescott, Dixie, Huntsville,
Tollgate, Spout Springs, Bingham Springs, Ski Bluewood and
Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4568 11792 4566 11835 4641 11838 4643 11799
      4637 11768 4634 11767 4633 11761 4629 11761
TIME...MOT...LOC 0658Z 191DEG 21KT 4583 11811

VP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
June 14, 11:30 PM PST to June 15, 12:00 AM PST
Where
Columbia County, 1.64 mi W of Marengo to 1.99 mi NW of Marengo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.447, -117.784

A social media report 14 miles NE of Dayton, WA indicated a thunderstorm produced hail up to the size of 1.25 inches at 12:45 am PDT on June 15th.

Thunderstorm Wind, Walla Walla

When
June 15, 12:00 PM PST to 1:00 PM PST
Where
Walla Walla County, 1.37 mi S of Martin Arpt to 0.98 mi SSW of (Alw)city/Co Arpt Wa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.011, -118.426

The Walla Walla county Sheriff confirmed that a thunderstorm producing gusty winds had uprooted several trees, downed power lines, and had flipped a small plane that was not tied down at Martin Airfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968128, 968135.